Alert archive / Texas / Special Weather Statements in 2018
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Aug 16, 2018, 10:21 PM CDT for Potter County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 10:21 PM CDT (03:21 UTC)
- Expired
- Aug 16, 2018, 10:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
County Potter County, TX
The radar
The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
100
WWUS84 KAMA 170321
SPSAMA
Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT THU AUG 16 2018
TXZ006-007-011-012-170345-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1021 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...WESTERN
POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
1045 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm
near Valley De Oro, or 20 miles northeast of Vega. Additional strong
thunderstorms extended north toward Channing. This activity was
moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Masterson and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 10223 3552 10221 3556 10227 3566 10230
3571 10186 3525 10189
TIME...MOT...LOC 0320Z 269DEG 13KT 3541 10213
$$
MJGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 8:33 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 16, 8:33 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 833 PM CDT Thu Aug 16 2018 .AVIATION... Isolated to scattered storms will continue around the area tonight with areas SW of AMA having greatest potential. CHCs at TAF sites is too low to mention for the evening and overnight (30% or less). Storms tomorrow will be main concern as a boundary helps focus greater coverage. Showing PROB30s late in period but no restriction to vsby or CIGs for now. That said, sct strong storms with heavy downpours are expected in the area in late aftn and evening and these would certainly provide restrictions if they impact any site. Otherwise, VFR conditions will prevail. && .PREV DISCUSSION... /Issued 307 PM CDT Thu Aug 16 2018/ DISCUSSION... A very mid-August type forecast is on tap with temps near normal in the 80s to low 90s and multiple precip and thunderstorm chances. The large scale pattern will continue to be similar to the one we've seen over the past several weeks with a flat upr ridge generally centered in the Desert Southwest and jet dynamics occasionally carving out a shallow Upper Midwest/Great Lakes trough. Things will change a bit at the surface Sunday into early next week as a cold front looks to sweep through the area on Sunday and then slowly mix back north early next week. This afternoon through tonight...Lowered precip chances but did leave a 10 percent chance of storms in the eastern half of the CWA this evening as hi-res models pump MLCAPE values back up to a nearly uncapped 1500 J/kg. Think that convection will struggle to fire in the wake of the departing wave now in cen OK. Storms will try to work in again later this evening from the west, but likely struggle and may do something like what happened last night, petering out as they move into our area. Widespread severe weather is not expected tonight. Friday and Friday night...Though the mid and upr level patterns are not all that dynamic...near neutral heights late afternoon/evening and a weak shrtwv ripple should allow for scattered convection as 1500-2000 J/kg of uncapped MLCAPE develops in vicinity of a progged surface convergent zone in the TX Panhandle. A generally weak wind field will preclude much in the way of storm organization, but a few gusty pulse to multicell severe storms could be possible. Saturday through next Wednesday...An approaching shrtwv Saturday afternoon should make things interesting in the presence of moderate instability. Most signs point to a good chance of storms, some possibly strong to severe Saturday afternoon/evening with the major caveat being that morning convection could keep afternoon instability values from reaching levels needed to overcome a progged weak mid level isothermal layer. Think that in the end, the shrtwv will win out, but if Saturday starts out clear, the coverage/intensity will probably be a notch higher than if we're dealing with convection in the area Sat AM. Flow aloft will remain weak, but enough directional shear may exist for somewhat organized multicell convection. The aforementioned cold front on Sunday will bring in a bit of drier low level air and the departing mid level wave will take much of the persistent mid level moisture with it, leaving us with a fairly dry atmosphere Monday. The ECMWF wants to develop convection on Tue afternoon along a stalled front, but it's a bit too early to tell where in the world that front may or may not be. If current models are to be believed, low and mid level moisture may remain lacking the remainder of the work week, which would keep precip chances to a minimum. Simpson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/88
Hazardous weather outlook, Aug 16, 3:10 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 310 PM CDT Thu Aug 16 2018 OKZ001>003-TXZ001>020-317-171200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 310 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are possible this afternoon and evening. A strong storm or two will be possible, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Friday through Tuesday night, except for Sunday night through Monday night which are expected to be dry. A few storms may become strong to marginally severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 16, 6:42 PM CDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Amarillo TX 642 PM CDT THU AUG 16 2018 OKZ001-170015- Cimarron OK- 642 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY UNTIL 715 PM CDT... At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over Felt, or 20 miles southwest of Boise City. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Felt and Wheeless. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3675 10300 3676 10265 3651 10261 3650 10300 TIME...MOT...LOC 2341Z 150DEG 2KT 3655 10281 MJG
Special weather statement, Aug 16, 7:07 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
707 PM CDT THU AUG 16 2018
TXZ014-015-170030-
Gray TX-Wheeler TX-
707 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN GRAY COUNTIES UNTIL 730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of New Mobeetie, or 12 miles south of Miami, moving
northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 10064 3556 10072 3562 10057 3562 10041
3546 10038
TIME...MOT...LOC 0007Z 241DEG 6KT 3552 10062
MJGSpecial weather statement, Aug 16, 8:18 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Amarillo TX 818 PM CDT THU AUG 16 2018 TXZ002-007-170145- Sherman TX-Moore TX- 818 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 845 PM CDT... At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Sunray, or 10 miles northeast of Dumas, moving north at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3586 10172 3587 10189 3613 10199 3614 10163 TIME...MOT...LOC 0118Z 190DEG 6KT 3596 10182 MJG
Special weather statement, Aug 16, 8:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Amarillo TX 844 PM CDT THU AUG 16 2018 TXZ013-014-170215- Gray TX-Carson TX- 844 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 915 PM CDT... At 843 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Groom, or 10 miles southeast of Panhandle, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Groom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3519 10136 3534 10136 3547 10091 3519 10091 TIME...MOT...LOC 0143Z 265DEG 16KT 3528 10122 MJG
Special weather statement, Aug 16, 9:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
935 PM CDT THU AUG 16 2018
TXZ019-020-170300-
Donley TX-Collingsworth TX-
935 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
EASTERN DONLEY COUNTIES UNTIL 1000 PM CDT...
At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hedley, or 14 miles northwest of Memphis, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clarendon, Hedley, Lelia Lake and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3487 10094 3510 10081 3498 10034 3475 10040
3475 10059
TIME...MOT...LOC 0235Z 286DEG 6KT 3491 10064
MJGSpecial weather statement, Aug 16, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT THU AUG 16 2018
TXZ006-007-011-012-170345-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1021 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...WESTERN
POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
1045 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm
near Valley De Oro, or 20 miles northeast of Vega. Additional strong
thunderstorms extended north toward Channing. This activity was
moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Masterson and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 10223 3552 10221 3556 10227 3566 10230
3571 10186 3525 10189
TIME...MOT...LOC 0320Z 269DEG 13KT 3541 10213
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:07 PM CDT | Special Weather Statement | AMA | Gray | 23 min |
| Aug 16, 7:18 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 42 min |
| Aug 16, 8:18 PM CDT | Special Weather Statement | AMA | Moore | 27 min |
| Aug 16, 8:44 PM CDT | Special Weather Statement | AMA | Carson | 31 min |
| Aug 16, 9:05 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 40 min |
| Aug 16, 9:35 PM CDT | Special Weather Statement | AMA | Donley | 25 min |
| Aug 16, 10:41 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 47 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 21 min |
| Aug 17, 2:30 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 60 min |
| Aug 17, 3:23 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 67 min |
| Aug 17, 3:31 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 59 min |
| Aug 17, 3:44 PM CDT | Flash Flood Warning | AMA | Hutchinson | 76 min |
| Aug 17, 3:46 PM CDT | Special Weather Statement | AMA | Dallam | 29 min |
| Aug 17, 3:58 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Moore, Sherman | 3 hr |
| Aug 17, 4:01 PM CDT | Special Weather Statement | AMA | Gray | 29 min |
| Aug 17, 4:33 PM CDT | Special Weather Statement | AMA | Sherman | 27 min |
| Aug 17, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 64 min |
| Aug 17, 5:41 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 35 min |
| Aug 17, 4:56 PM CDT | Special Weather Statement | AMA | Cimarron | 34 min |
Nearby
Special Weather Statements in Texas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.